Bernoulli

  • Bernoulli
  • Volume 15, Number 3 (2009), 754-773.

On the definition, stationary distribution and second order structure of positive semidefinite Ornstein–Uhlenbeck type processes

Christian Pigorsch and Robert Stelzer

Full-text: Open access

Abstract

Several important properties of positive semidefinite processes of Ornstein–Uhlenbeck type are analysed. It is shown that linear operators of the form $X↦AX+XA^T$ with $A∈M_d(ℝ)$ are the only ones that can be used in the definition provided one demands a natural non-degeneracy condition. Furthermore, we analyse the absolute continuity properties of the stationary distribution (especially when the driving matrix subordinator is the quadratic variation of a $d$-dimensional Lévy process) and study the question of how to choose the driving matrix subordinator in order to obtain a given stationary distribution. Finally, we present results on the first and second order moment structure of matrix subordinators, which is closely related to the moment structure of positive semidefinite Ornstein–Uhlenbeck type processes. The latter results are important for method of moments based estimation.

Article information

Source
Bernoulli, Volume 15, Number 3 (2009), 754-773.

Dates
First available in Project Euclid: 28 August 2009

Permanent link to this document
https://projecteuclid.org/euclid.bj/1251463280

Digital Object Identifier
doi:10.3150/08-BEJ175

Mathematical Reviews number (MathSciNet)
MR2555198

Zentralblatt MATH identifier
1221.60074

Keywords
completely positive matrix matrix subordinator normal mixture operator self-decomposable distributions positive semidefinite Ornstein–Uhlenbeck type process quadratic variation second order structure stationary distribution

Citation

Pigorsch, Christian; Stelzer, Robert. On the definition, stationary distribution and second order structure of positive semidefinite Ornstein–Uhlenbeck type processes. Bernoulli 15 (2009), no. 3, 754--773. doi:10.3150/08-BEJ175. https://projecteuclid.org/euclid.bj/1251463280


Export citation

References

  • [1] Barndorff-Nielsen, O.E., Jensen, J.L. and Sørensen, M. (1998). Some stationary processes in discrete and continuous time. Adv. in Appl. Probab. 30 989–1007.
  • [2] Barndorff-Nielsen, O.E. and Pérez-Abreu, V. (2002). Extensions of type G and marginal infinite divisibility. Theory Probab. Appl. 47 202–218.
  • [3] Barndorff-Nielsen, O.E. and Pérez-Abreu, V. (2008). Matrix subordinators and related Upsilon transformations. Theory Probab. Appl. 52 1–23.
  • [4] Barndorff-Nielsen, O.E. and Shephard, N. (2001). Non-Gaussian Ornstein-Uhlenbeck-based models and some of their uses in financial economics (with discussion). J. R. Stat. Soc. Ser. B Stat. Methodol. 63 167–241.
  • [5] Barndorff-Nielsen, O.E. and Stelzer, R. (2005). Absolute moments of generalized hyperbolic distributions and approximate scaling of normal inverse Gaussian Lévy processes. Scand. J. Statist. 32 617–637.
  • [6] Barndorff-Nielsen, O.E. and Stelzer, R. (2007). Positive-definite matrix processes of finite variation. Probab. Math. Statist. 27 3–43.
  • [7] Berman, A. (1988). Complete positivity. Linear Algebra Appl. 107 57–63.
  • [8] Berman, A. and Shaked-Monderer, N. (2003). Completely Positive Matrices. Singapore: World Scientific.
  • [9] Bhatia, R. (1997). Matrix Analysis, Graduate Texts in Mathematics 169. New York: Springer.
  • [10] Blæsild, P. and Jensen, J.L. (1981). Multivariate distributions of hyperbolic type. In Statistical Distributions in Scientific Work – Proceedings of the NATO Advanced Study Institute Held at the Université degli Studi di Trieste, Triest, Italy, July 10–August 1, 1980 (C. Taillie, G.P. Patil and B.A. Baldessari, eds.) 4 45–66. Dordrecht: Reidel.
  • [11] Choi, M.-D. (1975). Positive semidefinite biquadratic forms. Linear Algebra Appl. 12 95–100.
  • [12] Gradshteyn, I. and Ryzhik, I.W. (1965). Tables of Integrals, Series and Products. New York: Academic Press.
  • [13] Horn, R.A. and Johnson, C.R. (1991). Topics in Matrix Analysis. Cambridge: Cambridge Univ. Press.
  • [14] Jørgensen, B. (1982). Statistical Properties of the Generalized Inverse Gaussian Distribution. New York: Springer.
  • [15] Jurek, Z.J. and Mason, D.J. (1993). Operator-limit Distributions in Probability Theory. New York: Wiley.
  • [16] Li, C.-K. and Pierce, S. (2001). Linear preserver problems. Amer. Math. Monthly 108 591–605.
  • [17] Maejima, M. and Rosiński, J. (2002). Type G distributions on ℝd. J. Theoret. Probab. 15 323–341.
  • [18] Magnus, J.R. and Neudecker, H. (1979). The commutation matrix: Some properties and applications. Ann. Statist. 7 381–394.
  • [19] Marquardt, T. and Stelzer, R. (2007). Multivariate CARMA processes. Stochastic Process. Appl. 117 96–120.
  • [20] Masuda, H. (2004). On multidimensional Ornstein–Uhlenbeck processes driven by a general Lévy process. Bernoulli 10 97–120.
  • [21] Maxfield, J.E. and Minc, H. (1962). On the matrix equation X'X=A. Proc. Edinburgh Math. Soc. 13 125–129.
  • [22] Métivier, M. (1982). Semimartingales: A Course on Stochastic Processes, De Gruyter Studies in Mathematics 2. Berlin: Walter de Gruyter.
  • [23] Métivier, M. and Pellaumail, J. (1980). Stochastic Integration. New York: Academic Press.
  • [24] Pierce, S., Lim, M.H., Loewy, R., Li, C.K., Tsing, N.K., McDonald, B. and Beasley, L. (1992). A survey of linear preserver problems. Linear Multilinear Algebra 33 1–129.
  • [25] Pigorsch, C. and Stelzer, R. (2009). A multivariate Ornstein–Uhlenbeck type stochastic volatility model. Available at http://www-m4.ma.tum.de.
  • [26] Prause, K. (1999). The generalized hyperbolic model: Estimation, financial derivatives and risk measures. Ph.D. thesis, Mathematische Fakultät, Albert–Ludwigs-Universität Freiburg i. Br., Freiburg, Germany.
  • [27] Protter, P. (2004). Stochastic Integration and Differential Equations, 2nd ed. Stochastic Modelling and Applied Probability 21. New York: Springer.
  • [28] Rajput, B.S. and Rosinski, J. (1989). Spectral representations of infinitely divisible processes. Probab. Theory Related Fields 82 451–487.
  • [29] Rudin, W. (1976). Principles of Mathematical Analysis, 3rd ed. Singapore: McGraw-Hill.
  • [30] Sato, K. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press.
  • [31] Sato, K. (2006). Addtitive processes and stochastic integrals. Illinois J. Math. 50 825–851.
  • [32] Sato, K. and Yamazato, M. (1984). Operator-selfdecomposable distributions as limit distributions of processes of Ornstein–Uhlenbeck type. Stochastic Process. Appl. 17 73–100.
  • [33] Schneider, H. (1965). Positive operators and an inertia theorem. Numer. Math. 7 11–17.
  • [34] Skorohod, A.V. (1991). Random Processes with Independent Increments. Mathematics and Its Applications (Soviet Series) 47. Dordrecht: Kluwer.
  • [35] Watson, G.N. (1952). A Treatise on the Theory of Bessel Functions, reprinted 2nd ed. Cambridge Univ. Press.
  • [36] Xu, C. (2004). Completely positive matrices. Linear Algebra Appl. 379 319–327.
  • [37] Yamazato, M. (1983). Absolute continuity of operator-selfdecomposable distributions on ℝd. J. Multivariate Anal. 13 550–560.